Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 7, NWS Wichita, KS

September 6, 2018Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 6, 2018, 3:42 AM CDT for Sumner County, Kansas. It took effect at Sep 6, 2018, 4:06 AM CDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 3:42 AM CDT (08:42 UTC)
In effect from
Sep 6, 2018, 4:06 AM CDT
Expired
Sep 6, 2018, 1:50 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

361 
WGUS43 KICT 060842
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
342 AM CDT Thu Sep 6 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-062241-
/O.NEW.KICT.FL.W.0007.180906T0906Z-180907T1124Z/
/CBNK1.1.ER.180906T0906Z.180906T1231Z.180906T2324Z.NO/
342 AM CDT Thu Sep 6 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Chikaskia River Near Corbin.
* From early this morning into early Friday morning.
* At 3:16 AM Thursday the stage was 9.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is estimated to crest between 10 and 11 feet today.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Corbin          10.0   9.8  Thu 03 AM     M       M      M   
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
3 follow-up statements
596 
WGUS83 KICT 061122
FLSICT
Flood Statement
National Weather Service Wichita KS
622 AM CDT Thu Sep 6 2018

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-070121-
/O.EXT.KICT.FL.W.0007.000000T0000Z-180907T0237Z/
/CBNK1.1.ER.180906T0833Z.180906T1200Z.180906T1437Z.NO/
622 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* Until this evening.
* At  5:30 AM Thursday the stage was 10.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.7 feet by this
  morning. The river will fall below flood stage late this morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Corbin          10.0  10.6  Thu 05 AM    3.2    2.4    2.3
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
860 
WGUS83 KICT 061317
FLSICT
Flood Statement
National Weather Service Wichita KS
817 AM CDT Thu Sep 6 2018

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-070241-
/O.EXT.KICT.FL.W.0007.000000T0000Z-180907T0241Z/
/CBNK1.1.ER.180906T0833Z.180906T1045Z.180906T1441Z.NO/
817 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* Until this evening.
* At 7:30 AM Thursday the stage was 10.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Corbin          10.0  10.3  Thu 07 AM    4.6    3.7    2.8
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
189 
WGUS83 KICT 061850
FLSICT
Flood Statement
National Weather Service Wichita KS
150 PM CDT Thu Sep 6 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-061920-
/O.CAN.KICT.FL.W.0007.000000T0000Z-180907T0241Z/
/CBNK1.1.ER.180906T0833Z.180906T1045Z.180906T1321Z.NO/
150 PM CDT Thu Sep 6 2018

The Flood Warning is cancelled for
  The Chikaskia River Near Corbin.
* At 1:30 PM Thursday the stage was 8.1 feet.
* Flood stage is 10.0 feet.
* Fell below flood stage at  8:21 AM Thursday.
* Forecast...The river will continue to fall to 4.8 feet by Friday 
  morning.
* Impact...At 7.0 feet...The left bank overflow begins with no serious
  flooding. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Corbin          10.0   8.1  Thu 01 PM    4.8    4.5    2.9
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 6, 2:53 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 6, 2:53 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 AM CDT Thu Sep 6 2018

.SHORT TERM...(Today through Saturday night)
Issued at 252 AM CDT Thu Sep 6 2018

Weak cold front that came through yesterday currently stretches
from eastern MO into southwest OK. Meanwhile water vapor imagery
shows an upper impulse over the four corners region with
subtropical moisture plume, that has been in place the last
several days, remaining across southeast KS.

For today and tonight, feel fairly confident that the best precip
chances will be for areas generally east of the Kansas Turnpike.
This is where the higher swath of PW air will be situated along
with what is left of a weakening cold front. High rainfall rates
will remain likely with showers east of the Turnpike which may
lead to some very locazlied flooding.

Upper wave currently over the four corners region will move out
across western Nebraska/nw KS on Fri and will slowly track
southeast into Fri evening. At the same time, what is left of
Gordon is expected to track slowly north over AR Fri and into the
Ozark region Fri night into Sat morning. This feature will combine
with weak surface front and approaching upper wave from the
northwest to produce heavy rainfall across much of MO Fri night
into Sat morning. Some of the heavier rainfall may clip far
eastern KS.

There remains good model agreement that the shortwave will track
from northeast KS into the Missouri Valley on Sat, which will
allow precip to end from west to east. By early Sat evening
confidence is high that precip will finally be east of the
forecast area.

.LONG TERM...(Sunday through Wednesday)
Issued at 252 AM CDT Thu Sep 6 2018

By Sun morning, shortwave will be approaching the Ohio Valley
with additional upper energy tracking across southern Canada. Main
theme will be for strong zonal flow from the Pacific northwest
into the northern Plains, which will become more southwesterly as
we approach mid week. This will result in a warming trend and a
return to seasonal temps for Tue into Wed across the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Sep 5 2018

Widespread MVFR/IFR conditions expected through Thursday.

A slow-moving frontal boundary continues to sag SE at this time
and is now somewhere between KICT and KCNU. SHRA, and perhaps a
TSRA, will continue to develop along this boundary and my lead to
lower VIS at times. To the west and north of the front, low CIGS
will be common, possibly even with some very light rain/DZ.
Confidence in CIGS is lower in the wake of the front and
amendments are likely. In general, though, a lower stratus deck
will likely linger into Thursday with a moist, low-level NE flow.
The threat of TSRA will be highest in the vicinity of KCNU
Thursday afternoon. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  67  76  65 /  30  30  40  40
Hutchinson      72  65  74  63 /  30  30  30  40
Newton          73  66  73  63 /  30  30  40  40
ElDorado        75  66  74  64 /  40  40  40  40
Winfield-KWLD   77  67  77  65 /  40  40  40  40
Russell         69  63  73  61 /  20  20  30  40
Great Bend      70  62  74  61 /  20  20  30  40
Salina          71  64  73  63 /  30  30  30  50
McPherson       72  64  73  63 /  30  30  30  40
Coffeyville     80  70  79  68 /  60  40  60  60
Chanute         78  68  76  66 /  50  40  50  60
Iola            77  68  75  66 /  50  50  50  60
Parsons-KPPF    79  69  78  67 /  60  40  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
Hazardous weather outlook, Sep 5, 4:08 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 PM CDT Wed Sep 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and isolated storms will remain possible into tonight. High
rainfall rates will be likely with the stronger showers and storms
which may lead to flooding. Please see latest flood warnings and
watches for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Shower and storm chances will remain possible through Saturday
morning. Just like the last several days, high rainfall rates will
be likely with the stronger showers and storms which may lead to
localized flooding. Southeast Kansas will have the best chance to
see more widespread flooding Friday into Friday night.

Flooding is expected to continue along the Cow Creek across Rice
and Reno counties into Saturday. Use caution if traveling through
this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 5, 10:17 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLOOD            5 W MULVANE             37.48N 97.33W
09/05/2018                   SEDGWICK           KS   EMERGENCY MNGR

            DELAYED REPORT. BROADWAY/HWY 81 WAS CLOSED
            DUE TO WATER OVER THE ROAD IN SEVERAL
            SECTIONS FROM 101 ST NORTH TO 125TH ST
            NORTH.

&&

MARTIN
Local storm report, Sep 5, 11:19 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            5 SW CASSODAY           37.99N 96.69W
09/05/2018                   BUTLER             KS   LAW ENFORCEMENT

            WATER OVER NW 110TH WEST OF HIGHWAY 77 IN NORTHERN BUTLER
            COUNTY.

&&

MWM
Local storm report, Sep 6, 1:36 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLOOD            4 W NEWTON              38.04N 97.42W
09/05/2018                   HARVEY             KS   LAW ENFORCEMENT

            DELAYED REPORT. THE EMMA CREEK WAS OUT OF ITS BANKS,
            CAUSING SOME FLOODING OF RURAL ROADS.

&&

ADK
Local storm report, Sep 6, 1:42 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
142 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     FLOOD            10 N EL DORADO          37.97N 96.86W
09/05/2018                   BUTLER             KS   LAW ENFORCEMENT

            DELAYED REPORT. LOCAL LAW ENFORCEMENT REPORTED FLOODING
            WEST OF HIGHWAY 77 ON NORTHWEST 110TH.

&&

ADK
Local storm report, Sep 6, 1:46 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLOOD            LYONS                   38.35N 98.20W
09/05/2018                   RICE               KS   LAW ENFORCEMENT

            DELAYED REPORT. LOCAL LAW ENFORCEMENT REPORTED AREAS OF
            FLOODING ONGOING ACROSS THE COUNTY.

&&

ADK
Local storm report, Sep 6, 2:50 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            7 N EL DORADO           37.92N 96.86W
09/06/2018                   BUTLER             KS   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED FLOODING NEAR THE
            INTERSECTION OF HIGHWAY 77 AND NW 75TH.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:05 PM CDTAreal Flood WarningICTButler4 hr
Sep 5, 8:39 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner6 hr
Sep 5, 9:38 PM CDTAreal Flood WarningICTSumner4 hr
Sep 5, 11:11 PM CDTAreal Flood WarningICTButler11 hr
Sep 6, 2:46 AM CDTAreal Flood WarningICTButler, Cowley, Sedgwick7 hr
Sep 6, 8:06 AM CDTRiver Flood WarningICTReno, Rice24 hr
Sep 6, 9:57 AM CDTSpecial Weather StatementICTMontgomery48 min
Sep 6, 10:57 AM CDTAreal Flood WarningICTMontgomery3 hr
Sep 6, 12:23 PM CDTAreal Flood WarningICTRice8 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.